Michigan, 2013

Lake-Effect Snow in Michigan, March 19 to 20, 2013

March 19 to 20, 2013 · NWS APX · 7 events in 7 counties and zones

A slow moving, occluded low pressure system was nearly parked across the far northern Great Lakes. A light synoptic snowfall gave way to more substantial lake effect snow during the day on the 19th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A slow moving, occluded low pressure system was nearly parked across the far northern Great Lakes. A light synoptic snowfall gave way to more substantial lake effect snow during the day on the 19th. By evening, snowfall totals were around a foot in areas just west of Traverse City (including Lake Ann, Leland, Interlochen, and Brethren). Meanwhile, 6 to 8 inches of snow fell in the lake effect snow belts from Petoskey, to East Jordan, to near Gaylord.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 19, 12:27 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 19, 12:27 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
127 AM EDT TUE MAR 19 2013

.SYNOPSIS...
ISSUED AT 352 PM EDT MON MAR 18 2013

AN EXTENDED PERIOD OF LATE SEASON WINTER WEATHER WILL IMPACT
NORTHERN MICHIGAN TONIGHT THROUGH THURSDAY...AS SEVERAL ROUNDS OF
BOTH SYSTEM AND LAKE EFFECT SNOW WORK THROUGH THE REGION. THE FIRST
ROUND OF SNOW WILL CONTINUE INTO TONIGHT...AS LOW PRESSURE TRACKS
THROUGH THE UPPER MIDWEST. AS THAT SYSTEM DEPARTS INTO
ONTARIO...ANOTHER SHOT OF MUCH COLDER AIR WILL ARRIVE LATE TONIGHT
THROUGH THURSDAY...SETTING OFF SEVERAL ROUNDS OF ACCUMULATING LAKE
EFFECT SNOW. SNOW WILL FINALLY END TOWARD FRIDAY AS HIGH PRESSURE
APPROACHES...THOUGH COLD TEMPERATURES WILL REMAIN IN PLACE THROUGH
NEXT WEEKEND.

&&

.UPDATE...
ISSUED AT 1205 AM EDT TUE MAR 19 2013

FORECAST UNFOLDING ABOUT AS EXPECTED...WITH MAIN SYNOPTIC SNOW
SHIELD LIFTING THROUGH NORTHEAST LOWER/EASTERN UPPER AT THIS HOUR.
PRONOUNCED MID LEVEL DRY SLOT IS CURRENTLY OVERTAKING MUCH OF
NORTHEAST LOWER AND WILL CONTINUE TO OVERSPREAD THE ENTIRE CWA THE
NEXT FEW HOURS. LOSS OF MID LEVEL MOISTURE IS NOT HAVING MUCH OF A
BIG IMPACT ON PRECIP...HOWEVER...AS LIGHT SNOW CONTINUES FOR ALL
AREAS...WITH INFLUX OF COLDER AIR ALREADY RUSHING BACK INTO
NORTHWEST LOWER HELPING SET OFF A LAKE ENHANCEMENT RESPONSE. WAS A
LITTLE WORRIED ABOUT FREEZING DRIZZLE EARLIER...ESPECIALLY BENEATH
THE MID LEVEL DRY SLOT...AND WITHIN A WEAK GRADIENT/TROUGH REGION
LIFTING THROUGH THE CWA...BUT HAVE SEEN NO REPORTS AS SUCH TO OUR
SOUTH. THIS IS LIKELY DUE TO THE FACT THAT QUICK SURGE OF COLD
ADVECTION IS MORE THAN SUFFICIENT TO PROVIDE ICE IN THE SATURATED
LAYER...WITH LATEST RAP SOUNDINGS SUGGESTING CLOUD TOP TEMPS IN
THE -13C RANGE. AS SUCH...HAVE REMOVED ANY MENTION THE REMAINDER
OF THE NIGHT.

EXPECT SYNOPTIC SNOW SHIELD WILL LIFT PRIMARILY NORTH OF THE CWA
BY 07Z OR SO...BUT WILL BE REPLACED BY EXPANDING LAKE RESPONSE...
ESPECIALLY FOR NORTHWEST LOWER/EASTERN UPPER. SHOULD BE ABLE TO
GET RID OF HIGHER POPS FOR NORTHEAST LOWER WITH THIS AREA BETTER
REMOVED FROM THE LAKES...BUT STRENGTHENING SHEAR PROFILES SHOULD
ULTIMATELY PROVE SUFFICIENT TO KICK A FEW BANDS OF SNOW BACK INTO
EVEN THOSE AREAS WITH TIME. TEMPS A LITTLE CONVOLUTED WITH ONGOING
LOW LEVEL WARM ADVECTION CONTINUING INTO THE STRAITS/EASTERN U.P.
WHILE COLDER AIR WILL RUSH BACK INTO SOUTHWEST COUNTIES.

UPDATE ISSUED AT 920 PM EDT MON MAR 18 2013

ELONGATED SURFACE LOW CENTER STRETCHES FROM THE ARROWHEAD OF
MINNESOTA THRU WRN UPR MICHIGAN INTO LOWER MICHIGAN LATE THIS
EVENING. WIDESPREAD SNOW IS DIMINISHING TO MORE OF A PATCHY LIGHT
SNOW/FREEZING DRIZZLE REGIME ACROSS OUR SW CWA AS DEEP MOISTURE
PIVOTS NORTHWARD AHEAD OF THE SURFACE LOW CENTER. STILL EXPECT
POPS WILL REMAIN HIGH AS WE HEAD INTO THE OVERNIGHT HOURS DESPITE
A TEMPORARY DIMINISH IN INTENSITY. PATCHY LIGHT SNOW/FREEZING
DRIZZLE WILL RAMP BACK UP TO WIDESPREAD LAKE ENHANCED SNOW SHOWERS
AS COLD AIR WRAPS BACK INTO OUR CWA AS THE SURFACE LOW TRACKS THRU
THE STRAITS AND BEGINS TO DEPART INTO ONTARIO. OVERALL...EXPECT
THE NRN HALF OF OUR CWA AND NW LWR MICHIGAN WILL SEE 2 TO 4 INCHES
OF NEW SNOW THRU THE NIGHT AND 1 TO 2 INCHES FOR OUR SE CWA. WILL
CERTAINLY MAINTAIN THE WINTER WX ADVISORY FOR ERN UPR AND NW LWR
MICHIGAN WERE HIGHEST POPS AND ACCUMULATIONS WILL OCCUR.

UPDATE ISSUED AT 715 PM EDT MON MAR 18 2013

WIDESPREAD SYNOPTICALLY-DRIVEN SNOW CONTINUES TO LIFT NORTHWARD
THRU NRN MICHIGAN THIS EVENING AHEAD OF A POTENT LOW PRESSURE
SYSTEM CENTERED FROM THE ARROWHEAD OF MINNESOTA INTO NRN
WISCONSIN. MANY LOCATIONS ACROSS OUR CWA HAVE PERIODICALLY DROPPED
TO 1/2 MILE IN MODERATE SNOWFALL THIS EVENING. BACK EDGE OF THIS
PRECIP SHIELD HAS REACHED SRN LAKE MICHIGAN AND WILL GRADUALLY
LIFT NORTHWARD TOWARD OUR CWA THROUGHOUT THE EVENING. EXPECT
PRECIP INTENSITY WILL DIMINISH TO LIGHT SNOW/PATCHY FREEZING
DRIZZLE LATER THIS EVENING AS DEPTH OF MOISTURE TEMPORARILY
DIMINISHES AS THE SURFACE LOW SLIDES THRU UPPER MICHIGAN AND THE
STRAITS. SNOW SHOWERS WILL RAMP BACK UP OVERNIGHT AS CAA BEHIND
THE SURFACE LOW ACTIVATES THE LAKES AND WINDS SHIFT AROUND TO THE
WEST. FAR NRN AND NW LWR MICHIGAN WILL BE TARGETED FOR HIGHEST
POPS OVERNIGHT. IN THE MEANTIME...THE HIGHEST SNOW AMOUNTS SHOULD
BE ACROSS ERN UPR MICHIGAN AND THE TIP OF THE MIT THIS EVENING
WHERE SYNOPTIC SNOW WILL FALL FOR THE LONGEST DURATION ALONG AND
JUST NORTH OF THE LOW CENTER. EXPECT 2 TO 4 INCHES OF NEW SNOW FOR
THIS AREA THRU THE NIGHT...TAPERING TO UNDER AN INCH FOR OUR SE
COUNTIES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 352 PM EDT MON MAR 18 2013

UPSTREAM SHORT WAVE TROUGH GOING NEGATIVE TILT WITH THE VORTICITY CENTER
NOW PRESSING INTO ILLINOIS. MAIN BATCH OF PRECIP AHEAD OF THE WAVE HAS
BEEN RAMPING UP NICELY ACROSS WISCONSIN INTO LAKE MICHIGAN AND JUST
SKIRTING UP THE NW LOWER MICHIGAN SHORELINE AREAS. PRECIP THINS
OUT CONSIDERABLY EASTWARD ACROSS LOWER MICHIGAN...BUT HAS BEEN
FILLING IN TO SOME DEGREE WITH THE APPROACH OF THE UPSTREAM WAVE
AS IT LIFTS NORTHWARD INTO NRN LOWER MICHIGAN.

TONIGHT...SHORT WAVE TROUGH/VORTICITY CENTER AND ASSOCIATED PRECIP
WILL CONTINUE TO SWING UP INTO NRN MICHIGAN OVER THE NEXT SEVERAL
HOURS. PER RADAR TRENDS...HIGHEST QPF/SNOWFALL LOOKING TO SKIRT UP
THROUGH NW LOWER MICHIGAN INTO EASTERN UPPER MICHIGAN WITH 2 TO 3
INCHES OF ACCUMULATION. LESSER AMOUNTS HEADING EASTWARD ACROSS THE
CWA. PRECIP WILL START TO TAIL OFF SOUTH-NORTH AFTER 03Z OR SO AS
WE LOSE THE FORCING...AND MAY END WITH SOME FZDZ/SNOW MIX AS THE
MID LEVELS DRY OUT A BIT.

OVERNIGHT THROUGH TUESDAY...INITIAL BATCH OF PRECIP LIFTS NORTH
WITH RESPECTABLE COLD ADVECTION SETTING UP OVERNIGHT THROUGH
TUESDAY (CORE OF COLDEST AIR SLIDES THROUGH SRN LOWER MICHIGAN).
VERY GOOD LAKE EFFECT CONDITIONS DEVELOP OVERNIGHT AND PERSIST
THROUGH TUESDAY WITHIN A WSW-WESTERLY FLOW REGIME. THIS WILL LEAD
TO WIDESPREAD LAKE EFFECT SNOW SHOWERS OVER MOST OF NW LOWER
MICHIGAN AND PARTS OF EASTERN UPPER MICHIGAN...ALONG WITH GUSTY
WINDS AND BLOWING SNOW. ONGOING ADVISORY ALREADY IN PLACE TO
ADDRESS THE HAZARD AND PLAN NO CHANGES AT THIS POINT.

&&

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 352 PM EDT MON MAR 18 2013

A PROLONGED STRETCH OF LAKE EFFECT SNOW FOR NORTHERN MICHIGAN...WITH
LITTLE SIGN OF SPRING /DESPITE WHAT THE CALENDAR SAYS/.  MAIN
FORECAST ISSUES ARE SNOWFALL TOTALS AND HEADLINE MANAGEMENT.

TUESDAY NIGHT THROUGH THURSDAY...GROWING CONFIDENCE IN AN IMPRESSIVE
LATE SEASON LAKE EFFECT SNOW EVENT FOR PORTIONS OF NORTHERN
MICHIGAN.  UPPER LOW WILL CLOSE OFF OVER THE NORTHERN LAKES AND
REMAIN IN THIS AREA THRU THURSDAY.  A SERIES OF SFC TROFS/SHORTWAVES
WITH DEEPER POCKETS OF MOISTURE WILL ROTATE AROUND THE UPPER
LOW...ENHANCING THE SNOWFALL FROM TIME TO TIME.  LOW LEVEL FLOW
FAIRLY STEADY IN THE WNW/NW RANGE THROUGHOUT...WITH EXCELLENT
CYCLONIC CURVATURE RESULTING IN A LAKE SUPERIOR CONNECTION.
FORECAST SOUNDINGS ALSO IMPRESSIVE...WITH DEEP MOISTURE AND OMEGA
THRU THE DGZ AND NEAR NON-EXISTENT INVERSIONS.  LESS BULK SHEAR
PRESENT WEDNESDAY/THURSDAY AFTERNOONS...WHICH WILL SUPPORT MORE
DIURNAL DISRUPTION OF BANDING STRUCTURES BUT ALSO WILL LIKELY LEAD
TO MORE "SPREAD OUT" SNOW SHOWER ACTIVITY OUTSIDE OF THE PREFERRED LES
AREAS.  ALL IN ALL...CURRENT FORECAST HAS THIS HANDLED WELL WITH AN
EXTENDED PERIOD OF CATEGORICAL POPS IN W/NW FLOW AREAS BUT AN
EXPANSION OF LIKELY POPS FOR THE AFTN HOURS WITH AFOREMENTIONED
DIURNAL DISRUPTION.  PLENTY OF MESOSCALE DETAILS THAT WILL HAVE TO
BE WORKED OUT WITH REGARD TO THIS EVENT...AND THOSE ARE PROBABLY
BEST HANDLED IN THE SHORT TERM.

SO HOW MUCH SNOW WILL FALL?  CIPS ANALOGS AND SIMILAR SOUNDINGS
WOULD POINT TOWARD SOME BEEFY TOTALS IN EXCESS OF A FOOT IN SOME
AREAS THRU THURSDAY.  MY MAIN CONCERN IS HOW THE HIGH MARCH SUN
ANGLE MAY REALLY CUT DOWN SNOW ACCUM/S DURING THE DAYLIGHT HOURS
WITH JUST WET ROADS...WITH MOST OF THE ACCUM/S OCCURRING AT NIGHT
INTO THE EARLY MORNING HOURS.  I WILL MAKE A FEW ADJUSTMENTS IN THE
CURRENT FORECAST TO TREND IT IN THIS DIRECTION WHICH WILL LIKELY
BRING DOWN STORM TOTAL SNOWFALL AMOUNTS JUST A BIT.  OVERALL...
CURRENT IDEA OF A PROLONGED WINTER WEATHER ADVISORY FOR LES FAVORED
AREAS LOOKS GOOD.  COULD CERTAINLY DEBATE THE TYPE OF HEADLINE /LAKE
EFFECT SNOW VERSUS WINTER WEATHER/...BUT GIVEN THE GUSTY WINDS ON
THE FRONT END OF THE EVENT AT 25 MPH...MORE GENERIC WINTER WEATHER
ADVISORY APPEARS WARRANTED.   WILL ALSO LIKELY SEE SOME TIME FRAMES
OVER THIS SEVERAL DAY PERIOD WHERE HEADLINES MAY NOT BE NEEDED...BUT
TO AVOID LOTS OF HEADLINE CHANGES FROM DAY TO DAY...SIMPLER LONG
DURATION SINGLE HEADLINE LIKELY CREATES THE LEAST CONFUSION.

THURSDAY NIGHT THROUGH SUNDAY...FLOW TURNS MORE NNW THURSDAY NIGHT
WITH AIR MASS MODIFICATION WARMING WRAPPING AROUND NRN PERIPHERY OF
THE UPPER LOW THAT GRADUALLY RELEASES TO THE NE CONUS. WE REMAIN IN
BROAD TROUGHING WITH WEAK WAVES ROTATING THROUGH THE GREAT
LAKES...WITH NO REALLY GOOD CHANCE FOR SNOW. IT/S A RATHER DINGY
LOOKING AIR MASS WITH SOME AFTERNOON CUMULUS AND POSSIBLY SOME
OVERNIGHT LAKE STRATUS/FLURRIES?? WILL KEEP FORECAST PRECIP FREE FOR
NOW...WITH STRONGER MARCH SUN BRINGING TEMPERATURES BACK INTO THE
30S /WHICH IS STILL A FEW DEGREES BELOW NORMAL/.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 127 AM EDT TUE MAR 19 2013

INCREASINGLY GUSTY WEST WINDS AND PERIODS OF SNOW WILL BE THE MAIN
STORY FOR THE TERMINAL SITES THE NEXT 24 HOURS...ALL AS COLDER AIR
POURS INTO THE AREA. THE PLN/TVC AND TO A SOMEWHAT LESSER DEGREE
MBL TERMINALS WILL BE IMPACTED BY THE MOST PERSISTENT ACTIVITY...
WITH CONDITIONS SLIDING FROM MVFR EARLY THIS MORNING TOWARD IFR
THROUGH THE DAY AS LAKE EFFECT SNOW INCREASES IN INTENSITY. HAVE
SHOWN STEADY STATE IFR VISIBILITIES IN THE TAF FORECAST FOR THE
DAYLIGHT HOURS...BUT WILL NO DOUBT SEE SOME FLUCTUATIONS...WITH
PERIODS OF LIFR POSSIBLE IN HEAVIER SNOW SHOWERS. THAT SNOW WILL
WIND DOWN IN INTENSITY AND COVERAGE THROUGH THE EVENING HOURS...
BUT WITH MVFR VISBYS AND/OR CEILINGS PREVAILING. WINDS WILL BE
QUITE GUSTY AT ALL SITES THROUGH THE PERIOD FROM THE WEST/
SOUTHWEST INITIALLY...BECOMING WEST/NORTHWEST WITH TIME. GUSTS
UP TO 30 KNOTS ARE EXPECTED.

&&

.MARINE...
ISSUED AT 1205 AM EDT TUE MAR 19 2013

UPDATE: HAVE RE-ISSUED SMALL CRAFT ADVISORIES FOR ALL WATERS
(MINUS THOSE NEAR MANISTEE HARBOR WHERE GALES ARE IN EFFECT LATER
TONIGHT). EASTERLY FLOW INTO THE STRAITS/WHITEFISH BAY WILL
SLACKEN OVER THE NEXT FEW HOURS...WITH STRONGER WESTERLY WINDS
DEVELOPING FOR ALL AREAS NO LATER THAN SUNRISE. THOSE WINDS WILL
REMAIN GUSTY RIGHT ON THROUGH TONIGHT...AND WILL LIKELY HAVE TO
EVENTUALLY EXTEND THE NEWLY ISSUED HEADLINES.

PREVIOUS DISCUSSION:
GUSTY EAST TO SOUTHEAST WINDS WILL BE FOUND ACROSS ALL THE
NEARSHORE WATERS THROUGH THE EARLY EVENING HOURS...AS LOW PRESSURE
TRACKS THROUGH THE UPPER MIDWEST. SMALL CRAFT ADVISORIES WILL
CONTINUE ACROSS A GOOD CHUNK OF THE WATERS...BUT CHANNELING OF
EASTERLY FLOW WILL REQUIRE GALE WARNINGS FOR NORTHERN LAKE
HURON/LAKE MICHIGAN AND THE STRAITS...AS WELL AS WHITEFISH BAY.
WINDS WILL TEND TO DIMINISH FOR A TIME FROM SOUTH TO NORTH AS A
FRONTAL BOUNDARY LIFTS THROUGH THIS EVENING. HOWEVER...THAT LULL
WILL BE SHORT LIVED AS ANOTHER ROUND OF MUCH COLDER AIR RUSHES
BACK ACROSS THE WATERS LATER TONIGHT. SHOULD SEE AT LEAST
WIDESPREAD SMALL CRAFT ADVISORY CONDITIONS RE- DEVELOP FOR ALL
WATERS INTO TUESDAY...WITH GALE GUSTS ACROSS MAINLY SOUTHERN LAKE
MICHIGAN IMPACTING THE WATERS CLOSER TO MANISTEE. COLD CONDITIONS
AND GUSTY WINDS WILL THEN PREVAIL RIGHT ON THROUGH WEDNESDAY
NIGHT...WITH ADDITIONAL SMALL CRAFT ADVISORIES EXPECTED.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 8 PM EDT THURSDAY FOR MIZ008-
     019>022-026>028.
     WINTER WEATHER ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR MIZ015>017-
     025-031-032.
LH...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LHZ345-347>349.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LMZ323-341-342-
     344.
     GALE WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR LMZ345-346.
LS...SMALL CRAFT ADVISORY UNTIL 8 AM EDT WEDNESDAY FOR LSZ321.

&&

UPDATE...LAWRENCE
SYNOPSIS...NS
SHORT TERM...BA
LONG TERM...JK
AVIATION...LAWRENCE
MARINE...BA/LAWRENCE
Hazardous weather outlook, Mar 18, 3:02 PM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
402 PM EDT MON MAR 18 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
191000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
402 PM EDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SNOW WILL OVERSPREAD ALL OF NORTHERN MICHIGAN TONIGHT...FOLLOWED
BY LAKE EFFECT SNOW OVERNIGHT AS COLDER AIR WRAPS BACK INTO THE
REGION. PLEASE SEE THE LATEST WINTER WEATHER ADVISORY FOR
ADDITIONAL INFORMATION.

IN ADDITION...GALE FORCE WINDS ARE EXPECTED FOR PORTIONS OF THE
GREAT LAKES NEARSHORE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SNOW ACCUMULATION WILL OCCUR TUESDAY THROUGH THURSDAY
IN THE TRADITIONAL SNOWBELTS OF EASTERN UPPER AND NORTHWEST LOWER
MICHIGAN. THIS WILL BE DUE TO AN EXTENDED PERIOD OF LAKE EFFECT
SNOW. IN ADDITION...GUSTY NORTHWEST WINDS WILL RESULT IN BLOWING
AND DRIFTING SNOW AT TIMES. SNOW COVERED AND SLIPPERY ROADS AND
HAZARDOUS TRAVEL WILL PERSIST DURING THIS TIME. PLEASE VIEW THE
LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS.

GALE FORCE WIND GUSTS ARE POSSIBLE ON PARTS OF LAKE MICHIGAN LATE
TONIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE AT ANY TIME. REPORTS MAY BE MADE ONE OF THREE
WAYS:

BY PHONE: 1-800-647-8676 (REPORTS ONLY PLEASE...NO FORECASTS)

BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV

BY TWITTER: TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/GAYLORD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Leelanau

When
March 19, 1:00 AM EST to 11:00 PM EST
Where
Leelanau forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Lake-Effect Snow, Benzie

When
March 19, 1:00 AM EST to 11:00 PM EST
Where
Benzie forecast zone
Reported by
Trained Spotter
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Lake-Effect Snow, Grand Traverse

When
March 19, 1:00 AM EST to 11:00 PM EST
Where
Grand Traverse forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Lake-Effect Snow, Manistee

When
March 19, 1:00 AM EST to 11:00 PM EST
Where
Manistee forecast zone
Reported by
COOP Observer
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Lake-Effect Snow, Charlevoix

When
March 19, 10:00 AM EST to March 20, 3:00 AM EST
Where
Charlevoix forecast zone
Reported by
Trained Spotter

Lake-Effect Snow, Otsego

When
March 19, 10:00 AM EST to March 20, 3:00 AM EST
Where
Otsego forecast zone
Reported by
Official NWS Observations
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Lake-Effect Snow, Emmet

When
March 19, 10:00 AM EST to March 20, 3:00 AM EST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443460, 443461, 443462, 443463, 443464, 443465, 443466.